|Help with HBV Flare
Oct 16, 2011
Dear Dr. McGovern,
I was on Adefovir for four years, gained undetectable viral load and turned negative for a year, after which I stopped to get pregnant. I was not on any medication while pregnant. Pregnancy outcome was normal, and baby was healthy. A month after my baby was born, I took Tenofovir as my viral load and ALT/AST are climbing up. After a year, I gained undetectable count again, after a year of sustained undetectability, I expressed my plan to have another baby. My hepatologist ordered a biopsy which did not show any damage, so he permitted me to stop with Tenofovir (2010). My liver enzymes have gone up fast and was not successful in getting pregnant. I was put back on Tenofovir recently for a month now. My latest blood test showed a flare - AST 416, ALT 610, HBV PCR Quant 6.172 log10IU/mL, HBV Copies 6.937log10 Copy/mL. The nurse called yesterday for me to have a weekly blood draw so that they could monitor. She asked me for any ascites and yellowing of the skin or eyes and that they would watch me because I may progress to hepatic failure.
Now, I realize, I may have some swelling of the abdomen which I initially thought was a result of heavy lunch or dinner but I think it is probably a form of ascites. My questions are: - If it is indeed a flare, shouldn't Tenofovir be stopped immediately? - Should I take another antiretroviral to stop the flare and avoid hepatic failure? What should the antiretroviral be, would anything work for me (I've heard that Tenofovir has the best histological response)? - Is my current situation an endpoint and is irreversible? I do not want to see myself turn for the worse. Right now, I don't see other symptoms and am not fatigued, probably more stressed after hearing "liver failure". Sorry for the long post. I appreciate what you are doing in this forum. Thank you in advance.
Response from Dr. McGovern
I am concerned about your health and your chronic HBV infection.
I think you need to see your liver doctor for an examination and discussion about treatment options to first address your liver disease. Reactivations and flares of hepatitis B are not good for your overall liver health. However, the prior liver biopsy is reassuring and you would not be expected to develop liver failure with a good biopsy report in the recent past, unless there is concern that it wasn't a good sample. Biopsies can be misleading, but in a young person, I am hopeful the biopsy is accurate. However, I am still concerned about these flares - regardless.
Once you have achieved viral suppression on tenofovir, then I think it would be reasonable to specifically address whether you should switch to lamivudine for ongoing suppression. I would be concerned about using lamivudine up front since there is risk of resistance. However, once you are suppressed, lamivudine may be potent enough to keep your virus suppressed. It also has a long track record of safety among HIV infected mothers who take lamivudine during pregnancy to prevent HIV transmission. This will need to be a conversation with your OB and liver specialists since I don't know the rest of the details about you.
Causes of low WBC
Worried About Hepatitis C
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Thrush After Happy Ending Worried I Have HIV
- How Long Should You Wait To Get Tested For Chlamydia?
- Acute Hiv Symptoms Tongue White Spots
- ARS Symptoms One At A Time Or All Together
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.